|HIV Meds and Diabetes
Aug 23, 2006
I was diagnosed HIV+ January 96. I have never been sick or HIV+ symptomatic but was put on meds in May 96 due to my t-cell count (290/vl = 28,000). After 6 weeks I was undetectable and have stayed that way to this day. My most recent t-cell count (2 weeks ago) is 630 at 40%. I am currently on Sustiva and Truvada. Now the diabetes question...could my meds be turning me into a diabetic? My last 3 fasting glucose tests came back 136, 109 and 126 (126 = most recent). My doctor told me that at this point I should "consider (yourself) diabetic". Are there other meds that I could change to that would have less of an impact in this area? The only family hx I have of diabetes is on my father's side and they don't get it until their 60's and it's been very, very mild in everyone, only having to pop a pill to control it. So, I have to assume that the meds are causing this (my diet is very, very good). If there is a med combination that is LESS likey to cause this, I'd like to know. I've already dealt with/been dealing with gynecomastia, high cholesterol, high triglycerides, cold sores, and just as recently as the high sugars now high grade abnormal/pre-cancerous cells in my rectum that I have to have removed this week. Does it ever stop? I feel like I'm going to die of something created by my meds INSTEAD of AIDS itself...anyway, advise in the diabetes area at least would be helpful. Thank you....
Starting to Despair
Response from Dr. Henry
Your current medications have not been clearly linked to increased rates of diabetes but there are occasional patients who appear to be pushed towards diabetes by medications such as yours. Switching the Sustiva to nevirapine sometimes improves the blood metabolic picture. A switch to a fat friendly protease inhibitor such as atazanavir might help some patients. Diet and exercise can often manage modest elevations in blood sugar as can some oral medications if that is needed. Even if one of the medications was causing mild diabetes (which is increasingly common in the general US populations) treatment of HIV is usually worth it from the general health perspective as I recall the terrible suffering and death from AIDS pre-1996! KH
bleeding gums concern
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.